Thunderstorm Wind, Smith
- When
- May 14, 2:46 PM CST
- Where
- Smith County, 2.07 mi S of Lingle
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.170, -89.580
A few trees were blown down along county road 481.
Multiple rounds of storms evolved over the region starting late on the 14th and lasted through the 15th. This produced several areas of heavy rainfall across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Multiple rounds of storms evolved over the region starting late on the 14th and lasted through the 15th. This produced several areas of heavy rainfall across the forecast area. The region that experienced the greatest rainfall was across Northeast Louisiana, and West Central Mississippi where 5 to 8 inches fell. The other area of heavy rain was along Interstate 20, through Central and East Central Mississippi. Here, 3 to 6 inches fell. All this heavy rain resulted in flash flooding across the area. The severe weather was more scattered in nature, but what did occur was mainly damaging winds and located across the southern half of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 2:20 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED MAY 14 2008
.SHORT TERM...THE BIG WEATHER STORY IN THE SHORT TERM IS THE
POTENTIAL FOR FLOODING RAINFALL AND SEVERE THUNDERSTORMS TONIGHT AND
THURSDAY. THE PICTURE FOR TONIGHT IS MORE HAZY THAN USUAL DUE TO
VERY LOW LEVELS OF CONFIDENCE IN THE EVOLUTION OF POSSIBLE
SHORTWAVES THAT WILL LIFT INTO THE REGION OVERNIGHT AND THE EVENTUAL
PROGRESSION OF A WARM FRONT THAT REMAINS STALLED OVER SWRN ZONES.
THE FRONT MAY REMAIN STALLED OVER SRN AREAS OVERNIGHT DUE TO THE
POCKET OF COOLER AIR PRODUCED EARLIER BY WIDESPREAD PRECIP OVER NWRN
ZONES. HOWEVER...WIDESPREAD EVENING PRECIP OVER SRN ZONES MAY EVEN
THE PLAYING FIELD A LITTLE MORE AND ALLOW THE BOUNDARY TO DRIFT NWD
PER THE MODEL CONSENSUS...SHIFTING THE FOCUS FOR HEAVIER RAINFALL
INTO CENTRAL AND NRN ZONES TONIGHT. SATELLITE PIX SHOW ANOTHER
IMPULSE DEVELOPING OVER SRN TX...INCREASING THE ODDS THAT ANOTHER
COMPLEX WILL LIFT INTO THE FORECAST AREA OVERNIGHT. ALTHOUGH MODEL
CONFIDENCE IS LOW...HAVE PLACED A LITTLE MORE CONFIDENCE IN THE
LOCAL WRF MODEL THAT PLACES THE RAINFALL MAX ALONG THE AREA ALONG
AND NORTH OF THE I-20 CORRIDOR TONIGHT. CONSIDERING THE POSSIBILITY
THAT THE BAND OF MAX RAINFALL MAY DEVELOP FARTHER NORTH...PER THE
MODEL SOLUTION...AND THE FACT THAT HEALTHY CONVECTION WILL OCCUR
OVER SRN ZONES THROUGH THE EARLY EVENING...WILL LEAVE THE FLOOD
WATCH AS IS...COVERING THE WHOLE FORECAST AREA.
THE RISK OF SEVERE STORMS WILL BE HIGHEST ALONG AND S OF I-20 THIS
EVENING. THE AIR MASS REMAINS MOST UNSTABLE IN THAT AREA. AREAS
ALONG AND SOUTH OF THE BOUNDARY WILL HAVE THE BETTER CHANCE TO
BECOME SURFACE BASED AND STRONGER SHEAR WILL BE POSSIBLE IN THE
VICINITY OF THE BOUNDARY. THE RISK OF SEVERE STORMS WILL EXTEND OVER
A LARGER AREA TOMORROW AS MOISTURE CONTINUES TO POOL AHEAD OF THE
APPROACHING COLD FRONT. DEEPER SHEAR WILL BE DECREASED AS LOW LEVEL
FLOW VEERS TOMORROW BUT THE AIR MASS WILL BE UNSTABLE ENOUGH SO THAT
INSOLATION AND THE APPROACH OF THE BOUNDARY WILL BE SUFFICIENT TO
KEEP A RISK OF SEVERE CONVECTION.
.LONG TERM...THE FRONT IS EXPECTED TO BE OVER CENTRAL PORTIONS OF
THE CWFA BY THURSDAY EVENING AND GRADUALLY MOVE THROUGH THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS FOR AREAS
MAINLY SOUTH OF INTERSTATE 20...BUT SHOULD BEGIN TO DIE DOWN AND
MOVE OUT OF THE AREA BY THE OVERNIGHT PERIOD. INSTABILITY AND THE
BEST SUPPORT SHOULD BEGIN TO DIE DOWN BY THIS TIME. THE MAIN CHANGES
MADE FOR THURSDAY NIGHT WAS TO RAISE POPS IN THE SOUTHEAST. HAVE
REMAINED WITH GUI ELSEWHERE SINCE IT IS MORE UNCERTAIN FOR THESE
AREAS HOW FAR SOUTHEAST THE BOUNDARY WILL BE AT THIS POINT. THE
FRONT AND ASSOCIATED SHOWERS SHOULD FINALLY MOVE SOUTHEAST OUT OF
THE CWFA FRIDAY MORNING.
AFTER THE BOUNDARY MOVES THROUGH FRIDAY...HIGH PRESSURE WILL BECOME
CENTERED TO OUR WEST UNDER NWLY FLOW ALOFT. THIS WILL KEEP THE AREA
RATHER DRY FOR FRIDAY AFTERNOON AND THROUGH THE WEEKEND.
TEMPERATURES DURING THIS TIME WILL BECOME CLOSER TO CLIMATOLOGY.
SUNDAY THERE WILL BE A WEAK UPPER DISTURBANCE TO MOVE THROUGH THE
REGION. BUT THIS IS NOT EXPECTED TO BRING MUCH EFFECT TO THE
ARKLAMISS REGION OTHER THAN AN INCREASE IN CLOUD COVER. BEYOND
SUNDAY THE AREA WILL SEE A COUPLE MORE WEAK DISTURBANCES MOVE
THROUGH. THERE IS STILL UNCERTAINTY BETWEEN MODELS WITH THESE
DISTURBANCES SO HAVE NOT MADE ANY CHANGES AT THIS TIME TO THE
EXTENDED PORTION OF THE FORECAST. THE EXTENDED PORTION OF THE
PREVIOUS DISCUSSION IS ATTACHED. /14/
WEAK SOUTHERLY FLOW WILL RETURN TO THE AREA ON MONDAY. ANOTHER
UPPER LEVEL TROUGH WILL THEN SWING ACROSS TEXAS AND INTO THE LOWER
MISSISSIPPI RIVER VALLEY LATE MONDAY NIGHT INTO TUESDAY. THIS WILL
AGAIN PUSH A WEAK COLD FRONT SOUTHEASTWARD INTO AND THROUGH THE
FORECAST AREA ON TUESDAY ALLOWING SOME SMALL RAIN CHANCES TO RETURN
TO THE ENTIRE AREA.
ONCE THE FRONT PUSHES THROUGH TUESDAY NIGHT...RAIN CHANCES WILL COME
TO AN END AND HIGH PRESSURE WILL BUILD BACK INTO THE FORECAST AREA
TUESDAY NIGHT INTO WEDNESDAY. /19/
&&
.AVIATION...WILL SEE MVFR CIGS ACROSS WRN ZONES GRADUALLY SPREAD
INTO ERN ZONES THIS EVENING. ISOLATED THUNDERSTORMS WILL CONTINUE
SOUTH OF INTERSTATE 20 THROUGH 9 PM...PROVIDING LOCAL AREAS OF IFR
CIGS/VSBY IN HEAVIER RAINFALL. PERIODS OF STRONG WINDS AND DAMAGING
HAIL ALSO POSSIBLE WITH THE STORMS. RAINFALL WILL INCREASE OVER
CENTRAL AND NRN AREAS OVERNIGHT. WILL SEE OCCASIONAL IFR CIGS AFTER
MIDNIGHT DUE TO RAINFALL AND INCREASING LOWER CLOUD DECKS.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 68 81 64 75 / 88 88 66 12
MERIDIAN 67 81 65 76 / 83 80 74 23
VICKSBURG 68 80 60 76 / 91 73 60 9
HATTIESBURG 69 83 69 81 / 68 71 65 32
NATCHEZ 71 81 62 76 / 84 90 53 15
GREENVILLE 66 77 57 73 / 98 64 41 8
GREENWOOD 67 80 58 73 / 97 67 46 8
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ028>033-
037>039-044>046-050>052-055>058-063>066-072>074.
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ018-019-
025>027-034>036-040>043-047>049-053-054-059>062.
LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LAZ007>009-015-
016-023>026.
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ARZ074-075.
&&
03/CAWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 325 PM CDT WED MAY 14 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 152030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 325 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY PERIODS OF HEAVY RAINFALL WILL OCCUR OVER MUCH OF THE FORECAST AREA TONIGHT AND EARLY THURSDAY. THE MAIN AREA OF CONCERN WILL BE ALONG AND NORTH OF THE I-20 CORRIDOR OVERNIGHT INTO THURSDAY MORNING. HOWEVER PERIODS OF HEAVY RAINFALL WILL ALSO OCCUR OVER AREAS SOUTH OF I-20 THIS AFTERNOON AND EVENING. FLOODING OF STREETS AND LOW LYING AREAS WILL BE POSSIBLE TONIGHT AND EARLY THURSDAY. ADDITIONAL RAINFALL AMOUNTS FROM 2 TO 5 INCHES WILL BE POSSIBLE THROUGH THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS. ESTIMATED RAINFALL AMOUNTS FROM 3 TO 5 INCHES HAVE FALLEN OVER NORTHWEST MISSISSIPPI...SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA OVER THE PAST 24 HOURS. THE NEXT IN A SERIES OF WEATHER DISTURBANCES WILL LIFT INTO THE FORECAST AREA TONIGHT. ABUNDANT MOISTURE CURRENTLY IN PLACE WILL BE MORE THAN SUFFICIENT TO FUEL STRONG...POSSIBLY SEVERE STORMS...THAT WILL HAVE THE POTENTIAL TO DUMP HEAVY AMOUNTS OF RAINFALL. IN ADDITION...A FRONT THAT HAS STALLED OVER SOUTHWESTERN ZONES WILL PROVIDE ADDED LIFT TO INCREASE THE RISK OF HEAVY RAINFALL IN THE AREA. ISOLATED SEVERE THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT... MAINLY ALONG AND SOUTH OF INTERSTATE 20 WHERE THE AIR MASS WILL BE MOST UNSTABLE AND THE FRONT WILL PROVIDE ADDITIONAL WIND SHEAR FOR SEVERE STORM DEVELOPMENT. THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER A FEW TORNADOES CAN NOT BE RULED OUT. THE RISK OF SEVERE THUNDERSTORMS WILL INCREASE TOMORROW WHEN THE COLD FRONT MOVES INTO THE REGION. THE MOIST AND UNSTABLE AIR MASS THAT HAS POOLED OVER THE REGION WILL CONTINUE TOMORROW AND THE EFFECTS OF AFTERNOON HEATING AND THE APPROACH OF THE FRONT WILL RESULT IN A POTENTIAL FOR SEVERE THUNDERSTORMS...ESPECIALLY TOMORROW AFTERNOON. LARGE HAIL...DAMAGING WIND AND TORNADOES WILL BE A POSSIBILITY WITH SEVERE STORMS TOMORROW. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE POTENTIAL FOR HEAVY RAINFALL AND SEVERE THUNDERSTORMS WILL CONTINUE INTO THURSDAY EVENING...PRIMARILY FOR AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE TO DECREASE AND WILL END AT MOST LOCATIONS BY THE LATE EVENING HOURS. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL BE LOW FOR FRIDAY THROUGH NEXT TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT THROUGH THURSDAY EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03/CAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL FERRIDAY 31.63N 91.56W
05/14/2008 E0.75 INCH CONCORDIA LA COUNTY OFFICIAL
&&
CMESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT WED MAY 14 2008 MSZ049-050-056-142045- SMITH MS-RANKIN MS-SCOTT MS- 317 PM CDT WED MAY 14 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF PULASKI AT 317 PM CDT...MOVING EAST AT 19 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN RANKIN...SCOTT AND SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CME
The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
12 flash flood, 5 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.
A few trees were blown down along county road 481.
A few trees were blown down along Highway 902 just north of Burns.
A few trees and power lines were blown down along Highway 15.
A home was struck by lighting in Star. Some electrical damage occurred to the home.
Heavy rain fell across the southern and southeast portion of Washington County during the early morning hours of the 15th. This area received 3 to 5 inches of rain as slow moving storms tracked across the area. Many roads were flooded along with 7 homes taking in water.
Heavy rain, between 3 and 6 inches, fell across the southern two thirds of Humphreys County. Many streets and roads were flooded around Belzoni, with several of them closed due to high water. Many farm roads and fields were under water across the southern portion of the county which caused damage to young crops.
Heavy rainfall, between 5 and 8 inches, fell across a large portion of central and northern Sharkey County. Several homes were flooded around Rolling Fork along with numerous county roads under water. Many farm fields were partially under water which caused damage to the young crops.
Heavy rainfall, between 5 and 7 inches, fell across most of northern Issaquena County. A few homes were flooded in the county along with numerous county roads under water. Many farm fields were partially under water which caused damage to the young crops.
Heavy rainfall, between 3 and 5 inches, fell across the northwest portion of Yazoo County. Several roads were flooded along with a portion of Highway 49 in the Eden Community. Additionally, many farm fields were partially under water which damaged young crops.
Heavy rainfall, between 2 and 3 inches, fell across Downtown Jackson and caused several areas to flood with many roads under water.
Heavy rainfall, between 3 and 5 inches, fell across central Issaquena County and caused several roads to flood.
Heavy rainfall, between 2 and 4 inches, fell across a portion of Madison County. The south side of Highland Colony Parkway was flooded by a foot of water and the road was impassable.
Heavy rainfall, between 4 and 6 inches, fell across a portion of northern Smith County. The heavy rain resulted in several roads flooded.
Heavy rainfall, between 3 and 5 inches, fell across a large portion of southern Scott County. This rainfall resulted in several roads being flooded and some businesses flooded in Forest.
A couple of trees were blown down in the Lampton Community.
Heavy rainfall, between 3 and 5 inches, fell across a good portion of Newton County. Several roads, in the central portion of the county, had sections under water. These included McNeil, Ridge, Garrison and Poplar Roads.
Several inches of rain caused portions of Gluckstadt Road to be covered in water.
This tornado began on the east side of Purvis, here it downed some limbs and small trees. The tornado intensified and widened at it approached and crossed Interstate 59 near Black Creek. Numerous trees and large limbs were snapped along the path as it moved through the area between the interstate and Highway 49. Additionally, a couple homes and outbuildings were damaged by limbs or trees falling on them. The tornado intensified again and narrowed as it approached Highway 49 and the south gate of Camp Shelby. A number of large trees were downed along the highway, and from there to the actual gate of Camp Shelby. One large tree fell on a mobile home on the east side of Highway 49, destroying it. Shingles were pulled off a couple commercial buildings along the highway as well and 2 power poles were snapped. This area was where the tornado reached its maximum intensity. As the tornado moved across Camp Shelby, it remained narrow, but not as intense, with winds likely in the 70 to 80 mph range. The tornado downed numerous large limbs and sporadic trees as it moved across the base. One large tree fell on base quarters home, causing serious damage to it, and another tree fell on a vehicle, destroying it. Some other minor roof damage was noted. The tornado continued causing sporadic tree damage as it crossed Highway 98 near the Perry County line where it dissipated. Maximum winds were around 105 mph. The total path length across Lamar and Forrest Counties was 15 miles.
This tornado began on the east side of Purvis, here it downed some limbs and small trees. The tornado intensified and widened at it approached and crossed Interstate 59 near Black Creek. Numerous trees and large limbs were snapped along the path as it moved through the area between the interstate and Highway 49. Additionally, a couple homes and outbuildings were damaged by limbs or trees falling on them. The tornado intensified again and narrowed as it approached Highway 49 and the south gate of Camp Shelby. A number of large trees were downed along the highway, and from there to the actual gate of Camp Shelby. One large tree fell on a mobile home on the east side of Highway 49, destroying it. Shingles were pulled off a couple commercial buildings along the highway as well and 2 power poles were snapped. This area was where the tornado reached its maximum intensity. As the tornado moved across Camp Shelby, it remained narrow, but not as intense, with winds likely in the 70 to 80 mph range. The tornado downed numerous large limbs and sporadic trees as it moved across the base. One large tree fell on base quarters home, causing serious damage to it, and another tree fell on a vehicle, destroying it. Some other minor roof damage was noted. The tornado continued causing sporadic tree damage as it crossed Highway 98 near the Perry County line where it dissipated. Maximum winds were around 105 mph. The total path length across Lamar and Forrest Counties was 15 miles.
This tornado occurred just south of the first, longer track tornado, and was on the ground for just over a mile. A concentrated path of trees, in a convergent pattern, was blown down. Additionally, half the roof of a small church was peeled off.
A few trees were blown down off Kennedy Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103826, 103823, 103827, 103835, 103851, 103855, 103872, 103873, 103883, 103884, 103886, 103885, 103888, 103894, 103889, 103890, 103891, 103902, 103907, 104056, 104057.